Pregnant & Nursing Mothers
Although few drugs have been proven to cause birth defects, great caution is necessary with drugs during pregnancy. A balance has to be struck between the needs of the mother-to-be and the possible risk to the unborn child, particularly in the first trimester (first three months of pregnancy).
Tricyclic antidepressants, SSRIs and SNRIs that are given in late pregnancy have been associated with withdrawal symptoms in newborn babies. Tricyclics are associated with a rapid heartbeat, irritability, muscle spasms, restlessness, sleeplessness, fever and fits. SSRIs and SNRIs have been associated with jitteriness, poor muscle tone, weak cry, respiratory distress, low blood sugar and fits. Recently published research suggests that taking SSRIs in pregnancy may be associated with an increase in the likelihood of birth defects, especially heart problems and high blood pressure in the lungs in the newborn infant.
After the birth of the child, a nursing mother is likely to pass any drugs she is taking to her baby through her breast milk. Newer drugs carry a higher risk than drugs that have been in use longer, as less is known about them. Doxepin (Sinequan), in particular, should be avoided in breastfeeding.
When a woman who is pregnant or who is breastfeeding is suffering from depression, every alternative to drugs should be explored. With help and support, drugs may be unnecessary.